Hodge Decompositions on Weakly Lipschitz Domains

  • Andreas Axelsson
  • Alan McIntosh
Part of the Trends in Mathematics book series (TM)


We survey the L 2 theory of boundary value problems for exterior and interior derivative operators \( {d_{k1}} = d + {k_1}eo \wedge \) and \( {\delta _{k2}} = \delta + {k_2}eo \) on a bounded, weakly Lipschitz domain \(\Omega \subset {{R}^{n}} \), for k 1, k 2C. The boundary conditions are that the field be either normal or tangential at the boundary. The well-posedness of these problems is related to a Hodge decomposition of the space L 2(Ω) corresponding to the operators d and δ In developing this relationship, we derive a theory of nilpotent operators in Hilbert space.

Mathematics Subject Classification (2000). 35J55, 35Q60, 47B99.


Maxwell’s equations boundary value problem Hodge decomposition Lipschitz domain first order system nilpotent operator exterior derivative 

Mathematics Subject Classification (2000)

35J55 35Q60 47B99 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A. Axelsson, Oblique and normal transmission problems for Dirac operators with strongly Lipschitz interfaces. To appear in Comm. Partial Differential Equations (2002).Google Scholar
  2. [2]
    A. Axelsson, Transmission problems and boundary operator algebras. To appear in Integral Equations Operator Theory (2004), DOI 0.10007/s00020–003–1225–0.Google Scholar
  3. [3]
    A. Axelsson, Transmission problems for Dirac’s and Maxwell’s equations with Lipschitz interfaces. PhD thesis, Australian National University, submitted 2002.Google Scholar
  4. [4]
    A. Axelsson, R. Grognard, J. Hogan, A. McIntosh, Harmonic analysis of Dirac operators on Lipschitz domains. Clifford analysis and its applications (Prague, 2000), 231–246, NATO Sci. Ser. II Math. Phys. Chem. 25, Kluwer Acad. Publ., Dordrecht, 2001.Google Scholar
  5. [5]
    M.S. Birman, M.Z. Solomyak,L 2-theory of the Maxwell operator in arbitrary domains. Uspekhi Mat. Nauk 42 (1987), no. 6 (258), 61–76, 247.MathSciNetGoogle Scholar
  6. [6]
    M.S. Birman, M.Z. Solomyak, The selfadjoint Maxwell operator in arbitrary domains. Leningrad Math. J. 1 (1990), no. 1, 99–115.MathSciNetzbMATHGoogle Scholar
  7. [7]
    E. Fabes, Layer potential methods for boundary value problems on Lipschitz domains. in: Potential theory, surveys and problems (Prague, 1987), 55–80, Lecture Notes in Math. 1344, Springer, Berlin, 1988.Google Scholar
  8. [8]
    K.O. Friedrichs, Differential forms on Riemannian manifolds. Comm. Pure Appl. Math. 8 (1955), 551–590.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    M.P. Gaffney, The harmonic operator for exterior differential forms. Proc. Nat. Acad. Sci. U. S. A. 37 (1951), 48–50.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    M.P. Gaffney, Hilbert space methods in the theory of harmonic integrals. Trans. Amer. Math. Soc. 78 (1955), 426–444.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    P. Grisvard, Elliptic problems in nonsmooth domains. Monographs and Studies in Mathematics, 24. Pitman (Advanced Publishing Program), Boston, MA, 1985.Google Scholar
  12. [12]
    W.V.D. Hodge, The Theory and Applications of Harmonic Integrals. Cambridge University Press, Cambridge, England; Macmillan Company, New York, 1941.Google Scholar
  13. [13]
    T. Kato, Perturbation theory for linear operators. Second edition. Grundlehren der Mathematischen Wissenschaften, Band 132. Springer-Verlag, Berlin, New York, 1976.Google Scholar
  14. [14]
    K. Kodaira, Harmonic fields in Riemannian manifolds (generalized potential theory). Ann. of Math. (2) 50 (1949), 587–665.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [15]
    A. McIntosh, D. Mitrea, M. Mitrea, Rellich type estimates for one-sided monogenic functions in Lipschitz domains and applications. in: Analytical and Numerical Methods in Quaternionic and Clifford Algebras, K. Gürlebeck and W. Sprössig, eds., Proceedings of the Seiffen Conference, Germany, 1996, 135–143.Google Scholar
  16. [16]
    A. McIntosh, M. Mitrea, Clifford algebras and Maxwell’s equations in Lipschitz domains. Math. Meth. Appl. Sci. 22 (1999), 1599–1620.MathSciNetCrossRefzbMATHGoogle Scholar
  17. [17]
    D. Mitrea, M. Mitrea, Finite energy solutions of Maxwell’s equations and constructive Hodge decompositions on nonsmooth Riemannian manifolds. J. Funct. Anal. 190 (2002), no. 2, 339–417.MathSciNetCrossRefzbMATHGoogle Scholar
  18. [18]
    M. Mitrea, Dirichlet integrals and Gaffney-Friedrichs inequalities in convex domains. Forum Math. 13 (2001), no. 4, 531–567.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    D. Mitrea, M. Mitrea, J. Pipher, Vector potential theory on nonsmooth domains in R 3 and applications to electromagnetic scattering. J. Fourier Anal. Appl. 3 (1997), no. 2, 131–192.MathSciNetCrossRefzbMATHGoogle Scholar
  20. [20]
    C.B. Morrey Jr., Multiple integrals in the calculus of variations. Die Grundlehren der mathematischen Wissenschaften, Band 130, Springer-Verlag New York, Inc., New York 1966.Google Scholar
  21. [21]
    R. Picard, An elementary proof for a compact imbedding result in generalized electromagnetic theory. Math. Z. 187 (1984), no. 2, 151–164.MathSciNetCrossRefzbMATHGoogle Scholar
  22. [22]
    M. Schechter, Basic theory of Fredholm operators. Ann. Scuola Norm. Sup. Pisa (3) 21 (1967), 261–280.MathSciNetzbMATHGoogle Scholar
  23. [23]
    G. Schwarz, Hodge decomposition, a method for solving boundary value problems. Lecture Notes in Mathematics, 1607, Springer-Verlag, Berlin, 1995.Google Scholar
  24. [24]
    M.E. Taylor, Partial differential equations. I. Basic theory. Applied Mathematical Sciences, 115. Springer-Verlag, New York, 1996.Google Scholar
  25. [25]
    G. Verchota, Layer potentials and boundary value problems for Laplace’s equation in Lipschitz domains. J. Funct. Anal. 59 (1984), 572–611.MathSciNetCrossRefzbMATHGoogle Scholar
  26. [26]
    N. Weck, Maxwell’s boundary value problem on Riemannian manifolds with non-smooth boundaries. J. Math. Anal. Appl. 46 (1974), 410–437.MathSciNetCrossRefzbMATHGoogle Scholar
  27. [27]
    H. Weyl, The method of orthogonal projection in potential theory. Duke Math. J. 7 (1940), 411–444.MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Basel AG 2004

Authors and Affiliations

  • Andreas Axelsson
    • 1
  • Alan McIntosh
    • 1
  1. 1.Centre for Mathematics and its Applications, Mathematical Sciences InstituteAustralian National University CanberraAustralia

Personalised recommendations